Can oral levofloxacin cause of flexor digitorum profundus rupture?

Tolga Turker, Joseph E. Kutz

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Fluoroquinolones are broad-spectrum antibacterial agents. Reports of Achilles tendon rupture as a possible side effect of the quinolones have been previously presented but mechanism of the side effect of the medication is still unknown. Tendon rupture in the forearm associated with fluoroquinolone use has not been reported. We present a patient who underwent levofloxacin treatment for skin infections and subsequently developed left small finger flexor digitorum profundus rupture. We propose that this rupture may be related to the side effect of the medication. If it is, clinicians have to be aware of possible tendon ruptures in the upper extremity due to side effects of quinolones and patients have to be informed about it.

Original languageEnglish (US)
Pages (from-to)696-697
Number of pages2
JournalMedical Hypotheses
Volume77
Issue number4
DOIs
StatePublished - Oct 2011
Externally publishedYes

Fingerprint

Levofloxacin
Rupture
Quinolones
Fluoroquinolones
Tendons
Achilles Tendon
Forearm
Upper Extremity
Fingers
Anti-Bacterial Agents
Skin
Infection

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Can oral levofloxacin cause of flexor digitorum profundus rupture? / Turker, Tolga; Kutz, Joseph E.

In: Medical Hypotheses, Vol. 77, No. 4, 10.2011, p. 696-697.

Research output: Contribution to journalArticle

@article{39610f28fcb84f1d9cfdc061a8e60757,
title = "Can oral levofloxacin cause of flexor digitorum profundus rupture?",
abstract = "Fluoroquinolones are broad-spectrum antibacterial agents. Reports of Achilles tendon rupture as a possible side effect of the quinolones have been previously presented but mechanism of the side effect of the medication is still unknown. Tendon rupture in the forearm associated with fluoroquinolone use has not been reported. We present a patient who underwent levofloxacin treatment for skin infections and subsequently developed left small finger flexor digitorum profundus rupture. We propose that this rupture may be related to the side effect of the medication. If it is, clinicians have to be aware of possible tendon ruptures in the upper extremity due to side effects of quinolones and patients have to be informed about it.",
author = "Tolga Turker and Kutz, {Joseph E.}",
year = "2011",
month = "10",
doi = "10.1016/j.mehy.2011.07.020",
language = "English (US)",
volume = "77",
pages = "696--697",
journal = "Medical Hypotheses",
issn = "0306-9877",
publisher = "Churchill Livingstone",
number = "4",

}

TY - JOUR

T1 - Can oral levofloxacin cause of flexor digitorum profundus rupture?

AU - Turker, Tolga

AU - Kutz, Joseph E.

PY - 2011/10

Y1 - 2011/10

N2 - Fluoroquinolones are broad-spectrum antibacterial agents. Reports of Achilles tendon rupture as a possible side effect of the quinolones have been previously presented but mechanism of the side effect of the medication is still unknown. Tendon rupture in the forearm associated with fluoroquinolone use has not been reported. We present a patient who underwent levofloxacin treatment for skin infections and subsequently developed left small finger flexor digitorum profundus rupture. We propose that this rupture may be related to the side effect of the medication. If it is, clinicians have to be aware of possible tendon ruptures in the upper extremity due to side effects of quinolones and patients have to be informed about it.

AB - Fluoroquinolones are broad-spectrum antibacterial agents. Reports of Achilles tendon rupture as a possible side effect of the quinolones have been previously presented but mechanism of the side effect of the medication is still unknown. Tendon rupture in the forearm associated with fluoroquinolone use has not been reported. We present a patient who underwent levofloxacin treatment for skin infections and subsequently developed left small finger flexor digitorum profundus rupture. We propose that this rupture may be related to the side effect of the medication. If it is, clinicians have to be aware of possible tendon ruptures in the upper extremity due to side effects of quinolones and patients have to be informed about it.

UR - http://www.scopus.com/inward/record.url?scp=81155160987&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=81155160987&partnerID=8YFLogxK

U2 - 10.1016/j.mehy.2011.07.020

DO - 10.1016/j.mehy.2011.07.020

M3 - Article

C2 - 21840134

AN - SCOPUS:81155160987

VL - 77

SP - 696

EP - 697

JO - Medical Hypotheses

JF - Medical Hypotheses

SN - 0306-9877

IS - 4

ER -